57279698-759962.jpg
57279698-759962.jpg

Tylenol and Acetaminophen : Some Important Facts

It's scary to be reading the news these days, especially about possible liver damage or even death from an over-the-counter drug that many of us might regularly use. But before you panic, I think it's important to know the facts. Here's what I've found...


While consumers wait out the final decision on how these possible dangers will be handled, here are some important facts.

The makers of Tylenol (or acetaminophen, its generic name) say this: "It's important for people to know that it's not the recommended dosage of acetaminophen that poses the risk. Rather, it's when people take more than the recommended dose either intentionally, often because they think it will work better - which is not the case - or unintentionally, often because they don't realize that several products they are taking at the same time (both prescription and OTC) each contain acetaminophen."

What many people might not realize is that acetaminophen is contained in other products, like NyQuil (which contains 500 mg. of acetaminophen in each tablespoon) and the popular painkiller Vicodin (which, depending on the formulation, contains anywhere between 500 and 750 mg. of acetaminophen) and Percocet. On prescription medicines, acetaminophen is sometimes abbreviated as "APAP". Medicines that contain acetaminophen come in many forms and include drops, syrups, capsules and pills.

As with any medicine, paying attention to the dose is important. Here's what the FDA says about this: "Acetaminophen can cause serious liver damage if you take too much. It is very important to follow your doctor's directions and the directions on the medicine label."

And to lower your risk of liver damage, they suggest a few things:


  • Follow dosing directions and never take more than directed; even a small amount more than directed can cause liver damage.

  • Don't take acetaminophen for more days than directed.

  • Don't take more than one medicine that contains acetaminophen at a time. For example, your risk of liver damage goes up if you take a medicine that contains acetaminophen to treat a headache, and while that medicine is still working in your body, you take another medicine that contains acetaminophen to treat a cold.

For more information on acetaminophen and liver damage, click here.
ADVERTISEMENT

The ER Doctor Thought I Was Overreacting: I Had a Pulmonary Embolism

How advocating for myself and trusting my body saved my life

Real Women, Real Stories

Conversación sobre la salud: Preguntas para su médico sobre la dermatitis atópica

Use esta guía para tener una conversación útil si tiene dermatitis atópica, conocida comúnmente como eccema

Created With Support

by eMediHealth

☆☆☆☆☆ By eMediHealth ☆☆☆☆☆